Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 8, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2017, 2:49 PM MST for Yavapai County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 2:49 PM MST (21:49 UTC)
- Expired
- Jul 15, 2017, 3:30 PM MST
- In force
- 41 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 107 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 2:53 PM MST | TSTM WND GST 58 | 3 S Prescott Valley, AZ | 3/4 HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039
WUUS55 KFGZ 152149
SVRFGZ
AZC025-152230-
/O.NEW.KFGZ.SV.W.0008.170715T2149Z-170715T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
249 PM MST SAT JUL 15 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 330 PM MST
* At 248 PM MST, a severe thunderstorm was located near Dewey-
Humboldt, or near Prescott Valley, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Prescott Valley, Prescott, Dewey-Humboldt, Walker, Poland
Junction, Yavapai County Fairgrounds, Downtown Prescott, Ponderosa
Park, Prescott Valley Event Center.
This includes the following highways...
State Route 89 between mile markers 298 and 318.
State Route 89A between mile markers 318 and 326.
State Route 69 between mile markers 275 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3469 11233 3457 11216 3430 11237 3447 11262
TIME...MOT...LOC 2148Z 040DEG 12KT 3458 11231
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
918
WWUS55 KFGZ 152157
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
257 PM MST SAT JUL 15 2017
AZC025-152230-
/O.CON.KFGZ.SV.W.0008.000000T0000Z-170715T2230Z/
Yavapai-
257 PM MST SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR YAVAPAI COUNTY...
At 255 PM MST, a severe thunderstorm was located near Prescott
Valley, moving southwest at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Prescott Valley, Prescott, Dewey-Humboldt, Walker, Poland Junction,
Prescott Gateway Mall, Yavapai County Fairgrounds, Downtown
Prescott, Ponderosa Park, Prescott Valley Event Center.
This includes the following highways...
State Route 89 between mile markers 298 and 318.
State Route 89A between mile markers 318 and 326.
State Route 69 between mile markers 275 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has the potential to produce widespread wind damage near
Prescott Valley. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3469 11233 3457 11216 3430 11237 3447 11262
TIME...MOT...LOC 2155Z 050DEG 15KT 3456 11235
HAIL...1.00IN
WIND...70MPH
$$956
WWUS55 KFGZ 152215
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
315 PM MST SAT JUL 15 2017
AZC025-152230-
/O.CON.KFGZ.SV.W.0008.000000T0000Z-170715T2230Z/
Yavapai-
315 PM MST SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR YAVAPAI COUNTY...
At 313 PM MST, a severe thunderstorm was located over Oak Knoll
Village, or 3 miles southeast of downtown Prescott, moving southwest
at 15 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Prescott Valley, Prescott, Walker, Prescott Gateway Mall, Downtown
Prescott, Ponderosa Park, Prescott Valley Event Center.
This includes the following highways...
State Route 89 between mile markers 298 and 318.
State Route 89A between mile markers 318 and 323.
State Route 69 between mile markers 287 and 296.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm has the potential to produce widespread wind damage. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3469 11233 3462 11233 3453 11227 3430 11237
3447 11262
TIME...MOT...LOC 2213Z 040DEG 13KT 3451 11241
HAIL...1.00IN
WIND...70MPH
$$297
WWUS55 KFGZ 152229
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
329 PM MST SAT JUL 15 2017
AZC025-152238-
/O.EXP.KFGZ.SV.W.0008.000000T0000Z-170715T2230Z/
Yavapai-
329 PM MST SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
330 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain will still occur with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Flagstaff.
LAT...LON 3469 11233 3462 11233 3453 11227 3430 11237
3447 11262
TIME...MOT...LOC 2228Z 040DEG 12KT 3448 11244
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:34 AM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 15, 9:34 AM MST, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 934 AM MST Sat Jul 15 2017 .SYNOPSIS...Expect scattered showers and thunderstorms along and south of the Mogollon Rim and White Mountains this weekend, with isolated storms elsewhere. Moisture is expected to increase early next week, with shower and thunderstorm coverage growing across the area. && .DISCUSSION...Much the same weather today as on Friday. Generally isolated storms north of the Mogollon Rim and White Mountains with scattered storms along and south of these features. Think there is a little more juice for stronger storms across the general area extending from Payson to Camp Verde/Black Canyon city to Prescott/Bagdad. Localized flooding, wind gusts to 60 mph and hail up to quarter size will be possible in a storm or two within this area from the mid afternoon into the early evening. High pressure aloft was centered near Las Vegas this morning, and will slowly move into southern Utah by Sunday. This will keep northern Northern Arizona in a northeasterly steering flow. Little change in moisture profiles are seen for the weekend. Thus scattered afternoon and evening showers and thunderstorms will develop along the Mogollon Rim by early afternoon and drift southwestward. Only isolated storm coverage is expected north of the Mogollon Rim. From Monday onward...Models show the high center traveling to a position over Colorado. The result will be a shift to a southeast to northwest steering flow across Arizona. The expectation is that monsoon moisture values will increase across all of northern Arizona and bring increasing storm coverage across the northland. && .AVIATION...For the 18Z package...VFR conditions are expected through the forecast period except in and around thunderstorms. Scattered thunderstorms expected 18Z-02Z in far NE Arizona and along the Mogollon Rim near KFLG-KSOW, moving SW with time toward KPRC, KSEZ, KPAN. Heavy rain and gusty winds possible with storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will continue today with near average temperatures. By Sunday, look for increasing coverage and intensity of showers and storms as moisture increases across northern Arizona. This will also begin a trend of cooler temperatures and higher humidity. Monday through Wednesday...Increased moisture over the state will lead to an active period of showers and thunderstorms with more widespread coverage. The threat for heavy rainfall will increase. Daytime temperatures will run just below average with elevated humidity levels. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/DL AVIATION...DB/MCS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 15, 11:48 AM MST, 3 hours 1 minute before
Special Weather Statement National Weather Service Flagstaff AZ 1148 AM MST SAT JUL 15 2017 AZZ016-151930- Eastern Mogollon Rim- 1148 AM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 1230 PM MST... At 1147 AM MST, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Heber-Overgaard, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gentry Campground and Heber-Overgaard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3436 11077 3449 11060 3433 11038 3416 11063 TIME...MOT...LOC 1847Z 320DEG 5KT 3438 11063
Special weather statement, Jul 15, 12:14 PM MST, 2 hours 35 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1214 PM MST SAT JUL 15 2017 AZZ009-039-040-152000- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- Northeast Plateaus and Mesas South of Hwy 264- 1214 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 100 PM MST... At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near Keams Canyon, moving west at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Keams Canyon, First Mesa, Jeddito, Navajo and Polacca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3596 11012 3576 11003 3564 11031 3590 11044 TIME...MOT...LOC 1914Z 067DEG 8KT 3585 11016
Special weather statement, Jul 15, 1:18 PM MST, 1 hour 31 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 118 PM MST SAT JUL 15 2017 AZZ016-018-152100- Northern Gila County-Eastern Mogollon Rim- 118 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 200 PM MST... At 116 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from Washington Park to 7 miles north of Mead Ranch. Movement was south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Flowing Springs, Mesa Del Caballo, Tonto Village, Kohls Ranch, Washington Park, Whispering Pines, Geronimo Boy Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3427 11143 3428 11101 3452 11106 3452 11135 TIME...MOT...LOC 2016Z 002DEG 9KT 3445 11127 3445 11116
Special weather statement, Jul 15, 1:56 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
156 PM MST SAT JUL 15 2017
AZZ008-016-018-037-152145-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-Eastern Mogollon Rim-
156 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...YAVAPAI AND COCONINO
COUNTIES UNTIL 245 PM MST...
At 155 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Geronimo Estates to near Freedom Acres to
Tonto Village. Movement was southwest at 15 mph.
Winds in excess of 40-45 mph will be possible with these storms,
along with very heavy rainfall.
Locations impacted include...
Payson, Star Valley, Mesa Del Caballo, Tonto Village, Geronimo
Estates, Freedom Acres, Strawberry, East Verde Estates, Whispering
Pines, Rye, Oxbow Estates, Round Valley, Flowing Springs, Kohls
Ranch, Pine, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Geronimo Boy Scout Camp and Ponderosa Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3429 11173 3410 11148 3410 11120 3436 11100
3436 11120 3450 11138
TIME...MOT...LOC 2055Z 042DEG 12KT 3441 11138 3432 11125 3432 11114Special weather statement, Jul 15, 2:32 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
232 PM MST SAT JUL 15 2017
AZZ016-018-152215-
Northern Gila County-Eastern Mogollon Rim-
232 PM MST SAT JUL 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
315 PM MST...
At 231 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Carrizo, or 26 miles southwest of Show Low, moving
southwest at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Carrizo, Fort Apache Reservation and Cibecue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3383 11051 3384 11055 3394 11067 3410 11041
3398 11025 3382 11037
TIME...MOT...LOC 2131Z 043DEG 8KT 3399 11039The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:27 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
| Jul 15, 11:48 AM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 15, 12:14 PM MST | Special Weather Statement | FGZ | Navajo | 46 min |
| Jul 15, 1:04 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 41 min |
| Jul 15, 1:18 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 15, 1:43 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 15, 1:56 PM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 15, 2:23 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 52 min |
| Jul 15, 2:32 PM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Jul 15, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 43 min |
| Jul 15, 3:46 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 15, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Jul 15, 4:33 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 15, 4:49 PM MST | Flash Flood Warning | FGZ | Gila | 86 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.